Arizona, 2019

Tornado and Flash Flooding in Arizona, August 10 to 11, 2019

August 10 to 11, 2019 · NWS TWC · 3 events in 3 counties and zones

Scattered thunderstorms produced moderate to locally heavy rain in southeast Arizona. The result was flash flooding in the Mammoth and the Safford areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms produced moderate to locally heavy rain in southeast Arizona. The result was flash flooding in the Mammoth and the Safford areas. There was also a landspout tornado north of Three Points.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 10, 9:30 AM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 10, 9:30 AM MST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
930 AM MST Sat Aug 10 2019

.UPDATE...

&&

.SYNOPSIS...

Still expecting an active weather day with the potential for
localized heavy rainfall across the region beginning early this
afternoon, with the additional threat of strong winds and blowing
dust later today. The biggest impacts will be flash flooding and
degraded visibilities due to blowing dust. Please use caution if
you have to travel later today. Singer

&&

.PREV DISCUSSION... /issued 335 AM MST Sat Aug 10 2019/

.SYNOPSIS...Abundant moisture will remain in place through the
weekend with a weather system moving north across the area. This
combination will bring occasional thunderstorms to the area with
an elevated risk of flash Flooding anytime through Sunday.
Scattered thunderstorms are again expected Sunday mainly east of
Tucson. Drier and hotter weather is forecast for much of next
week.

&&

.DISCUSSION...Mostly cloudy across the area this morning with very
isolated light showers, mainly southeast of Tucson. PWAT values
across the area are around 1.50". Satellite imagery showed that
the two thunderstorms complexes across northern Mexico last night
have weakened but still on-going. The one in northern Chihuahua
was lifting across SW NM while the one across Sonora is moving
WNW. Further south streamline analysis placed approaching inverted
trof across southern Sonora, moving north. Models agree that the
approaching inverted trof will bring a really good chance of
showers and thunderstorms to the area over the next 36 hours and
with PWAT values around 1.50", heavy rain. However the models are
struggling with where the heaviest rains will occur with run-to-
run inconsistency with placement of convective bullseye. Latest
run of the UofA WRFNAM kinda similar to latest HRRR runs with two
areas being of concerns this afternoon where two MCSs are likely.
One MCS is possible southwest of Tucson a few severe storms are
possible that will produce areas of blowing dust and also heavy
rain. The second area for possible MCS is across Cochise county
where heavy rain is the main threat although can't rule out a
severe storm or two. Activity will continue into the evening and
overnight hours as the inverted trof moves north across the area.
QPF values in the mountains between 1"-3" with localized 1"-2" in
the valleys. A flash flood watch is in effect until 5 am Sunday
for most of the area, although not everyone will see heavy rain.

Activity will be winding down on Sunday as the inverted trof moves
into New Mexico. Limited thunderstorm activity early next week as
a drier westerly flow will be over the area. Moisture starts to
increase back across the area later next week as flow aloft
becomes southerly.

Forecasting the high temperatures a bit tricky today due to cloud
cover and when the showers begin. Overall highs will be below
normal this weekend then turning hotter next week. A few locals
will be near record highs next Wednesday and Thursday.

&&

.AVIATION...Valid through 10/12Z.
Isolated -SHRA/TSRA this morning becoming SCTD to numerous -SHRA
with embedded TSRA through the valid period. Strong gusty outflow
winds and localized MVFR CIGS/VSBYS possible with strongest
storms.Otherwise SCT-BKN clouds 10-20K FT AGL with normal diurnal
wind regime. All of this is associated with a weather disturbance
moving in from northern Mexico. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...A weather disturbance moving in from northern
Mexico will bring scattered to numerous showers and thunderstorms
to southeast Arizona this weekend. Some of the storms may become
severe in nature and produce strong outflows and heavy rain. A
drying pattern is expected in the beginning half of next week with
monsoon activity diminishing temporarily. Aside from gusty
erratic winds from thunderstorm outflows, wind trends stay light
and terrain driven.

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for AZZ502>515.

&&

99/99/99

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 10, 10:17 AM MST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1017 AM MST Sat Aug 10 2019

AZZ503-507-513-101800-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1017 AM MST Sat Aug 10 2019

At 1016 AM MST, Doppler radar was tracking a strong thunderstorm
near Patagonia, or 19 miles northeast of Nogales. This storm was
nearly stationary.

Locations impacted include...
Patagonia, Elgin and Kino Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3163 11076 3163 11055 3133 11064 3133 11085
TIME...MOT...LOC 1716Z 033DEG 3KT 3155 11068

Singer
Special weather statement, Aug 10, 10:31 AM MST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1031 AM MST Sat Aug 10 2019

AZZ503-507-513-101815-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1031 AM MST Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND
NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 1115 AM MST...

At 1030 AM MST, Doppler radar was tracking a strong thunderstorm near
Sonoita, or 20 miles southeast of Green Valley, moving northeast at
10 mph.

Winds in excess of 40 mph will be possible with this storm along
with heaby rainfall.

Locations impacted include...
Sonoita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3163 11063 3162 11085 3190 11071 3189 11047
TIME...MOT...LOC 1730Z 210DEG 8KT 3170 11070

AH
Special weather statement, Aug 10, 11:16 AM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1116 AM MST Sat Aug 10 2019

AZZ504-507-101900-
Upper San Pedro River Valley including Sierra Vista/Benson-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
1116 AM MST Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
NOON MST...

At 1115 AM MST, Doppler radar was tracking a strong thunderstorm near
Vail, or 9 miles south of Davis-Monthan Air Force Base, moving west
at 5 mph.

Half inch hail, very heavy rainfall, and winds in excess of 40 mph
will be possible with this storm.

Locations impacted include...
Tucson, Vail, East Sahuarita, Corona De Tucson, Tucson International
Airport and Rita Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3210 11057 3190 11058 3193 11092 3210 11093
TIME...MOT...LOC 1815Z 078DEG 5KT 3205 11082

AH

The radar

The Tucson radar (KEMX), 70 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 tornado. Local standard time, as filed.

Tornado, Pima

When
August 10, 1:00 PM MST to 1:03 PM MST
Where
Pima County, 2.44 mi N of Three Pts to 2.46 mi N of Three Pts
Rating
EF0
Path length
0.17 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
32.115, -111.320

Landspout tornado formed north of Three Points and persisted for 3 minutes.

Flash Flood, Pinal

When
August 10, 4:42 PM MST to 5:45 PM MST
Where
Pinal County, 0.65 mi ESE of North Mammoth to 1.46 mi ESE of Mammoth
Cause
Heavy Rain
Reported by
Social Media
Coordinates
32.727, -110.639

Between 1 and 2 inches of rain in around one hour between Mammoth and San Manuel caused flash flooding at Copper Creek Road along the San Pedro River.

Flash Flood, Graham

When
August 10, 8:30 PM MST to August 11, 11:00 PM MST
Where
Graham County, 1.27 mi NW of Thatcher to 0.39 mi W of Cactus Flat
Cause
Heavy Rain
Property damage
$6,000
Reported by
Newspaper
Coordinates
32.864, -109.765

One inch of rain in less than an hour caused flash flooding of several roads in the Safford area. One vehicle was swept away near First Avenue in Thatcher. The wash intersecting Lebanon Road and 191 also overflowed.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyThe tornado archive for Arizona, 2019Warnings in Arizona, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851548, 851515, 851516.